[Show abstract][Hide abstract] ABSTRACT: Cryptococcal panniculitis is a rare entity previously reported in only 13 solid organ transplant (SOT) recipients. Cutaneous cryptococcosis in SOT recipients warrants extensive systemic workup and treatment as if central nervous system (CNS) disease is present. It should be included in the differential diagnosis of panniculitis in the immunocompromised host, as early diagnosis and treatment are critical. We report a fatal case of cryptococcal panniculitis in a 44-year-old lung transplant recipient.
Journal of drugs in dermatology: JDD 05/2015; 14(5):519-522. · 1.45 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Long-standing burns, fissures, and ulcers that undergo malignant transformation into a variety of
malignancies, including squamous cell carcinoma, is commonly referred to as a Marjolin's ulcer. It is well recognized
that squamous cell carcinomas of the lung and esophagus can cause humoral hypercalcemia of
malignancy secondary to paraneoplastic secretion of parathyroid hormone-related peptide. However, it is extremely
rare for a squamous cell carcinoma developing in a sacral decubitus ulcer to cause humoral hypercalcemia of
malignancy. We describe the first case of a patient found to have elevated serum levels of parathyroid hormone related
peptide related to his Marjolin's ulcer. A 45-year-old African American man with T6 paraplegia and a sacral decubitus ulcer present for 20 years was admitted for hypercalcemia of unclear etiology. He was subsequently found to have elevated parathyroid hormone related peptide and an excisional biopsy from the ulcer showed invasive squamous cell carcinoma suggestive of humoral hypercalcemia of malignancy.
The patient ultimately succumbed to sepsis while receiving chemotherapy for his metastatic squamous cell
carcinoma. Humoral hypercalcemia of malignancy is a rare and likely underrecognized complication that can occur
in a Marjolin's ulcer.
Case Reports in Medicine 08/2014; 2014:715809. DOI:10.1155/2014/715809
[Show abstract][Hide abstract] ABSTRACT: Importance
Acquired cutis laxa is a rare cutaneous manifestation of hematologic malignancy. We report a case of γ heavy chain deposition disease (HCDD) associated with acquired cutis laxa, renal involvement, and hypocomplementemia and propose a mechanism of elastic fiber degradation in the skin of this patient with HCDD.Observations
To determine the localization of immunoglobulin heavy chains and complement activation in the skin of a patient with HCDD, we examined her skin biopsy specimens under light and electron microscopy. Analysis demonstrated the deposition of γ heavy chain and complement components C1q and C3 on the surfaces of dermal elastic fibers, indicating complement fixation by the deposited heavy chains. Electron microscopy revealed finely granular electron-dense deposits coating the surfaces of frayed dermal elastic fibers.Conclusions and Relevance
The pathogenesis of cutis laxa in this condition is poorly understood. We hypothesize a mechanism of elastic tissue destruction by complement fixation with resultant activation of the complement cascade ultimately causing elastolysis. Based on our findings and those of other reports, we propose that skin heavy chain deposition can serve as a marker of plasma cell secretory activity in HCDD, although further studies are needed.
[Show abstract][Hide abstract] ABSTRACT: A 60 year-old man presented to an outside hospital emergency room complaining of three days of intense abdominal pain. He had no significant past medical history. A CT scan with contrast revealed a 9.2 x 14 cm juxtarenal abdominal aortic aneurysm (AAA). Emergent surgery was recommended to the patient. This article is protected by copyright. All rights reserved.
British Journal of Dermatology 01/2014; 170(6). DOI:10.1111/bjd.12852 · 4.28 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Generalized verrucosis is a characteristic of several genetic and immunodeficiency disorders including epidermodysplasia verruciformis, WHIM syndrome, WILD syndrome, severe combined immune deficiency, and HIV, among others. In recent years, it has been consistently recognized in patients with GATA2 deficiency, a novel immunodeficiency syndrome characterized by monocytopenia, B-cell and natural killer cell lymphopenia, a tendency to develop myeloid leukemias and disseminated mycobacterial, human papillomavirus, and opportunistic fungal infections. Mutations in GATA2 cause haploinsufficiency and track in families as an autosomal dominant immunodeficiency. GATA2 is a transcription factor involved in early hematopoietic differentiation as well as lymphatic and vascular development.
We describe a case of generalized verrucosis with HPV type 57 presenting in a young man with GATA2 deficiency.
GATA2 deficiency is a novel dominant immunodeficiency that is often recognized later in life and should be considered in the differential diagnosis of patients with generalized verrucosis. This article is protected by copyright. All rights reserved.
British Journal of Dermatology 12/2013; 170(5). DOI:10.1111/bjd.12794 · 4.28 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: IgA gammopathy and multiple myeloma have been associated with multiple neutrophilic dermatoses including subcorneal pustular dermatosis(1-4) erythema elevatum diutinum(5) , urticarial vasculitis,(6) Sweet's syndrome(7) and pyoderma gangrenosum.(8) We report an unusual urticaria-like neutrophilic dermatosis as the presenting sign of IgA myeloma. An 84 year old woman with cardiomyopathy, atrial fibrillation, rectal cancer in remission, and hypertension was admitted for syncope. She reported bone pain and an intermittent rash over the preceding months. Laboratory studies were notable for normocytic anemia, normal white blood cell count negative serologies for HTLV-1, RPR, hepatitis, and HIV, widespread osteolytic lesions on skeletal survey, elevated serum IgA (1080 mg/dL, normal: 70-350), decreased serum IgG (599 mg/dL, normal: 700-1700) and IgM (<6.5 mg/dL, normal: 50-300) and a monoclonal IgA Kappa on serum protein electrophoresis consistent with plasma cell dyscrasia and confirmed with bone marrow biopsy, demonstrating 15% atypical plasma cells. This article is protected by copyright. All rights reserved.
British Journal of Dermatology 12/2013; 170(5). DOI:10.1111/bjd.12771 · 4.28 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Persistent serpentine supravenous hyperpigmentation (PSSH) describes a hyperpigmentation of the skin overlying peripheral veins. This cutaneous finding is typically seen in association with systemic chemotherapy or collagen vascular diseases such as progressive systemic sclerosis, systemic lupus erythematosus, and rheumatoid arthritis. Three dark-skinned patients with idiopathic serpentine supravenous hyperpigmentation (ISSH) without collagen vascular disease or prior intravenous cytotoxic treatments were reported. All 3 patients were dark-skinned men with symmetric, uniform hyperpigmentation of the supravenous network of the bilateral lower extremities that had been present for years. The serpentine supravenous hyperpigmentation on the lower extremities was uniform in width and color, which contrasts with the darker discoloration near the site of infusion seen with PSSH associated with chemotherapy. Interestingly, 2 of the patients had advanced human immunodeficiency virus (HIV) disease in association with their ISSH while the HIV status of the third patient was unknown. Thus, we contend that ISSH be considered a normal racial variant or a possible cutaneous manifestation of HIV disease.
[Show abstract][Hide abstract] ABSTRACT: Chlorhexidine gluconate-impregnated dressings have become widely adopted as a means to reduce the risk for catheter-associated bloodstream infections. These dressings release antiseptic under occlusion onto the skin surrounding catheter insertion sites. Although chlorhexidine gluconate is a known cause of contact dermatitis, the phenotypic range of this adverse effect of chlorhexidine gluconate–impregnated dressings in critically ill patients has not been described.
We report 7 cases of erosive irritant contact dermatitis due to chlorhexidine gluconate-impregnated transparent dressings. Six of these patients were children (age range, 4 months to 2 years); the adult was a critically ill 62-year-old man. Four patients were immunosuppressed after solid organ transplant and all were receiving blood pressure support at the time of this reaction. The insertion sites of femoral catheters were involved in all but 1 case; 3 catheter sites were involved in the adult patient. Results of extensive infectious workups were negative. All lesions resolved with discontinuation of the chlorhexidine gluconate-containing dressings, local wound care, and alternative antimicrobial dressings.
Erosive contact dermatitis is an under-recognized complication of chlorhexidine gluconate-impregnated dressings. Health care providers should be aware of this risk, particularly in young children and immunosuppressed and/or critically ill patients, who may be more susceptible to the irritant effects of these dressings. When the dressings are used, patients should be monitored closely for skin breakdown.